Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The measure algebra of a locally compact hypergroup


Author: Charles F. Dunkl
Journal: Trans. Amer. Math. Soc. 179 (1973), 331-348
MSC: Primary 43A10; Secondary 22A20
DOI: https://doi.org/10.1090/S0002-9947-1973-0320635-2
MathSciNet review: 0320635
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A hypergroup is a locally compact space on which the space of finite regular Borel measures has a convolution structure preserving the probability measures. This paper deals only with commutative hypergroups. §1 contains definitions, a discussion of invariant measures, and a characterization of idempotent probability measures. §2 deals with the characters of a hypergroup. §3 is about hypergroups, which have generalized translation operators (in the sense of Levitan), and subhypergroups of such. In this case the set of characters provides much information. Finally §4 discusses examples, such as the space of conjugacy classes of a compact group, certain compact homogeneous spaces, ultraspherical series, and finite hypergroups.


References [Enhancements On Off] (What's this?)

  • [1] R. Askey, Orthogonal polynomials and positivity, Studies in Appl. Math., no. 6, SIAM, Philadelphia, Pa., 1970, pp. 64-85. MR 0247356 (40:624)
  • [2] A. P. Dičman (Dietzmann), On the multigroup of complete conjugate sets of elements of a group, C. R. (Dokl.) Acad. Sci. URSS 49 (1946), 315-317. MR 7, 511. MR 0016105 (7:511f)
  • [3] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [4] C. Dunkl, Operators and harmonic analysis on the sphere, Trans. Amer. Math. Soc. 125 (1966), 250-263. MR 24 #3224. MR 0203371 (34:3224)
  • [5] C. Dunkl and D. Ramirez, Topics in harmonic analysis, Appleton-Century-Crofts, New York, 1971. MR 0454515 (56:12766)
  • [6] G. Gasper, Linearization of the product of Jacobi polynomials. I, Canad. J. Math. 22 (1970), 171-175. MR 0257433 (41:2084)
  • [7] I. Glicksberg, Convolution semigroups of measures, Pacific J. Math. 9 (1959), 51-67. MR 21 #7405. MR 0108690 (21:7405)
  • [8] A. Grothendieck, Critères de compacité dans les espaces fonctionnels généraux, Amer. J. Math. 74 (1952), 168-186. MR 13, 857. MR 0047313 (13:857e)
  • [9] I. Hirschman, Harmonic analysis and ultraspherical polynomials, Proc. Conference on Harmonic Analysis, Cornell University, Ithaca, N.Y., 1956.
  • [10] S. Igari and Y. Uno, Banach algebra related to the Jacobi polynomials, Tôhoku Math. J. 21 (1969), 668-673. MR 0433123 (55:6102)
  • [11] B. Levitan, The application of generalized displacement operators to linear differential equations of the second order, Uspehi Mat. Nauk 4 (1949), no. 1 (29), 3-112; English transl., Amer. Math. Soc. Transl. (1) 10 (1962), 408-541. MR 11, 116. MR 0031195 (11:116a)
  • [12] M. A. Naĭmark, Normed rings, GITTL, Moscow, 1956; rev. ed., English transl., Noordhoff, Groningen, 1964. MR 19, 870; MR 34 #4928.
  • [13] D. Ragozin, Central measures on compact simple Lie groups, J. Functional Analysis 10 (1972), 212-229. MR 0340965 (49:5715)
  • [14] D. Rider, Central idempotent measures on unitary groups, Canad. J. Math. 22 (1970), 719-725. MR 41 #8929. MR 0264333 (41:8929)
  • [15] M. Rosenblatt, Limits of convolution sequences of measures on a compact topological semigroup, J. Math. Mech. 9 (1960), 293-305; Addendum, ibid. 10 (1961), 681. MR 22 #9544; MR 22 #2547. MR 0118773 (22:9544)
  • [16] D. Vere-Jones, Finite bivariate distributions and semigroups of nonnegative matrices, Quart. J. Math. Oxford Ser. (2) 22 (1971), 247-270. MR 0289542 (44:6730)
  • [17] R. Askey and I. Hirschman, Jr. Weighted quadratic norms and ultraspherical polynomials. I, Trans. Amer. Math. Soc. 91 (1959), 294-313. MR 21 #6494. MR 0107772 (21:6494)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A10, 22A20

Retrieve articles in all journals with MSC: 43A10, 22A20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0320635-2
Keywords: Hypergroup, generalized translation operator, invariant measure, idempotent measure, central measures, characters, semigroup
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society